Statistics from Altmetric.com
We read with interest the paper by Kostine et al.1 Immune checkpoint inhibitors (ICIs) have dramatically improved clinical outcomes in various cancer types and are increasingly being used in earlier disease settings and in combination.2 The main targets of ICIs, programmed cell death 1 (PD-1) and its ligand PD-L1 as well as cytotoxic T-lymphocyte-associated protein 4 (CTLA-4) are involved in downregulating autoimmunity, with PD-1-deficient C57BL/6 mice exhibiting lupus-like features and CTLA-4 enabling Treg suppression of autoreactive T cell activation.3 It was therefore no surprise that immune-related adverse events (irAEs) such as immune arthritis, rheumatoid arthritis or systemic lupus erythematosus have occurred from ICIs use. However, the characteristics, timing and outcomes of those irAEs in the setting of ICIs remain poorly known.4
Here, we used VigiBase (http://www.vigiaccess.org/), the WHO database of individual safety case reports, to identify 86 cases of immune arthritis (searching the preferred terms among the 36 973 adverse events reported following treatment with ICIs.5
Patients had a wide spectrum of age (median: 63 years (range: 40–90)), cancer types (mostly lung cancer (39.7%) and melanoma (36.8%)) and geographic locations (table 1). Most patients (82.6%) received anti-PD-1 monotherapy, whereas 10.5% received a combination of anti-PD-1/PD-L1 and anti-CTLA-4.
Reported irAEs (table 1) included rheumatoid arthritis (68%), autoimmune arthritis (16%) or lupus (15%).
The median timing of irAEs onset in relation to ICI initiation was 2.7 (IQR: 0.5–7.3) months (available in 18 patients), with 50% occurring in the first 8 weeks of treatment. Further, several other irAEs occurred in 22 cases (25.6%), most commonly muscle disorder and colitis.
In general, grade 3 toxicities generally warrant6 suspension of ICIs and initiation of high-dose corticosteroids, while discontinuation of ICIs is recommended with grade 4 toxicities (with the exception of endocrinopathies). The detailed management of individual cases was not available in Vigibase. However, the main outcome of irAEs was available in 36 (41.9%) patients, with 26 (72.2%) patients recovering or having recovered at the time of the last evaluation. Among all cases, death occurred in 3 (4.1%).
Notably, we observed a dramatic increase in reporting incidence over time (n=45 (52.3%) in 2017 and 14 additional cases until 16 February 2018). We speculate that this is due to an increased usage of ICIs as well as a better recognition of these new associations with ICIs.
While irAEs have been reported as individual cases or short series, this analysis is the first comprehensive series to report its detailed clinical features on a larger scale, including the median delay between ICI treatment and irAEs.
The supplied data come from a variety of sources. The likelihood of a causal relationship is not the same in all reports. The information does not represent the opinion of the WHO.
Contributors All authors analysed the data and wrote the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Not required.
Provenance and peer review Not commissioned; internally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.